Hail, McLennan
- When
- March 14, 4:15 PM CST
- Where
- McLennan County, 0.69 mi N of Drew
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.730, -97.100
Broadcast media reported nickel sized hail in the city of Ross, TX.
Strong to severe thunderstorms, which developed along a dryline and a Pacific cold front, affected areas mainly along and east of the Interstate 35 corridor during the afternoon and evening of Monday, March 14. Hail was the most frequent severe weather occurrence with these storms, but there was one confirmed tornado in Fannin County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Strong to severe thunderstorms, which developed along a dryline and a Pacific cold front, affected areas mainly along and east of the Interstate 35 corridor during the afternoon and evening of Monday, March 14. Hail was the most frequent severe weather occurrence with these storms, but there was one confirmed tornado in Fannin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 14, 2:58 PM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 358 PM CDT Mon Mar 14 2022 ...New Mesoscale Update... .SHORT TERM... /NEW/ Mesoscale Update: Latest ACARS (Aircraft) soundings still indicate a capping inversion over the area as of 3 PM. However, the trend over the past couple hours is that the cap is quickly weakening while the lapse rates above the cap continue to increase as large scale mid- level ascent overspreads the region. There are two surface features we are monitoring this afternoon. The first is a weak dryline between Fort Worth and Mineral Wells evident in a sharp isodrosotherm gradient. This boundary extends north toward Wichita Falls and south toward Lampasas. This will slowly move east over the next few hours. Its slow movement will be a favorable ingredient for convective initiation (CI) as parcels remain in the area of forced ascent for a longer period of time. Ahead of the boundary, agitated Cu is most prevalent near and just southwest of the Metroplex where the tightest moisture gradient is observed. The favored area for deep CI will be ahead of the dryline where the cap is weakest. At this time, this is most likely along and just east of I-35W, roughly between Fort Worth and Waco, between 4-5 PM. The main threat will be large hail with the initial storms, but damaging wind gusts will also be possible given the ample dry air that will promote downdraft acceleration. The tornado threat is low, but not zero. The second surface feature, a Pacific cold front, will catch up to the dryline and provide ample low level ascent to overcome any cap along the entire I-35 corridor by about 5-6 PM. While storms are expected to initially develop as discrete storms along the dryline, strong forced ascent along the front will allow for upscale growth into a more linear convective mode this evening and tonight. A linear cluster of storms is expected to move across the eastern half of the forecast area tonight, with a hail and damaging wind threat. Brief spin-up tornadoes are possible along the leading edge of this bow, but again, the tornado threat is low with this event. A majority of the convective activity will exit the forecast area to the south and east around midnight to 1AM. The core of the cold core upper low will move east along the Red River tonight, supporting further development of a few elevated strong storms capable of producing small hail through the early morning hours until the upper low moves into East Texas tomorrow. Bonnette && .LONG TERM... /Issued 148 PM CDT Mon Mar 14 2022/ /Tuesday Night Onward/ High pressure will dominate at the surface Wednesday as the upper low responsible for Monday's storms continues exiting to the east. Breezy south flow will return to North & Central Texas by midday Wednesday as the next storm system develops with a deepening upper trough over the Four Corners and its associated lee side low. Before this system is set to arrive, conditions Wednesday and most of Thursday will be on the warm side, with high temperatures reaching the mid 70s (East TX) to mid 80s (Big Country) Wednesday. As ridging aloft continues, Thursday's temperatures will reach roughly 5 to 15 degrees above normal areawide, climbing into the upper 70s to mid 80s. The next cold front is set to arrive in the late afternoon and evening Thursday, with showers and thunderstorms expected to develop near and along the front. There remains some uncertainty in the exact track of the system, which impacts where the best rain/storm chances will end up. The main upper level support will set up along the Red River and northward, but enough lift and instability should be in place to support the development of thunderstorms. These showers and storms will exit to the east overnight/Friday morning, and cooler temperatures behind the front will result in a fairly pleasant end to the work week with highs reaching the mid 60s/low 70s. A breezy week and fuels continuing to dry out near/west of I-35 will mean elevated fire weather conditions persisting most days this week in the aformentioned area. The exact extent of the elevated fire weather threat will vary each day but generally won't extend further east than the I-35 corridor. Relative humidity values will continue to drop below 30 percent, especially along and west of U.S. 281, increasing the threat for fires. With many western zones not receiving much appreciable precipitation in recent months, these conditions will likely worsen with warming temperatures if the lack of rainfall continues. Follow local guidelines/burn bans and continue to exercise caution with anything that could produce a spark and/or initiate fires. After the upper level trough exits to the east Friday, quiet and rain-free weather will return for the weekend. A warming trend is anticipated thanks to higher heights building overhead, with afternoon highs reaching the mid 70s to low 80s again by Sunday. The next system is set to arrive early next week, just outside of the forecast period. Given it's a week out, quite a bit of uncertainty is in place with any rain/storm chances so these will be refined in future updates. Gordon && .AVIATION... /Issued 1227 PM CDT Mon Mar 14 2022/ /18Z TAFs/ MVFR ceilings continue to lift from west to east this afternoon and that trend is expected to occur over the next few hours as breezy southerly winds prevail. VFR is expected to prevail through the remainder of the afternoon. The main aviation concern remains the timing of TSRA that is expected to develop ahead of a cold front later this afternoon and evening. The initial activity is expected to be discrete, with most high res guidance keying in on timing around 22-23Z in vicinity of the DFW Metroplex terminals. As the cold front advances, the thunderstorms should organize into a line and move to the east after 03-04Z. We'll include a TEMPO TSRA from 00-02Z and keep VCTS in through around 03Z. For ACT, I did hold off on a TEMPO group for now due to more uncertainty in how far south and east the thunderstorms initiate, but we'll continue to monitor trends over the next few hours. Winds will shift to the northwest in wake of the the front, mostly likely around 03-05Z across terminals. VFR should prevail behind the front, although there may be increasing cloud cover across the eastern Metroplex terminals as the system departs early Tuesday morning. Garcia && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 48 69 45 77 53 / 30 0 0 0 0 Waco 48 71 44 78 50 / 30 0 0 0 0 Paris 49 64 44 71 49 / 100 60 0 0 0 Denton 43 68 39 77 49 / 20 0 0 0 0 McKinney 46 67 43 75 50 / 50 10 0 0 0 Dallas 48 67 46 75 53 / 40 0 0 0 0 Terrell 47 66 43 74 50 / 90 5 0 0 0 Corsicana 48 68 46 75 51 / 80 0 0 0 0 Temple 47 72 42 79 49 / 20 0 0 0 0 Mineral Wells 44 70 40 81 50 / 5 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 1229 PM CDT Mon Mar 14 2022 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151145- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 1229 PM CDT Mon Mar 14 2022 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Thunderstorm chances increase late this afternoon and evening mainly along and east of I-35. A few strong to severe storms are possible. Large hail and damaging winds will be the main threats. There is a low end tornado threat mainly across the far eastern counties. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is another chance for thunderstorms late Thursday afternoon into Thursday night mainly across North TX. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this afternoon and evening along and east of I-35.
The Dallas/Ft Worth radar (KFWS), 96 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
25 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Broadcast media reported nickel sized hail in the city of Ross, TX.
A trained spotter reported quarter sized hail in Waxahachie, TX.
A public report indicated quarter sized hail near the Highland Park area of Dallas, TX.
Broadcast media reported nickel sized hail in West, TX.
Broadcast media reported quarter sized hail near the intersection of FM 423 and Eldorado Parkway in Little Elm, TX.
A public report indicated golf ball sized hail in the city of Wylie, TX.
A few public reports of half-dollar sized hail in and around Lucas, TX.
A public report indicated quarter sized hail near Celina, TX.
A public report indicated nickel to quarter sized hail near Belt Line Rd and Crist Rd in Garland.
A public report indicated half-dollar sized hail in Princeton, TX.
Amateur radio reported quarter to ping pong ball sized hail near Princeton, TX.
The tornado began just west of CR 5035 and south of State Highway 78 where tree damage and damage to a metal barn was observed. The tornado moved northeast where it caused heavy damage to several properties, primarily metal barns, right along State Highway 78. As it continued east-northeast, it crossed FM 981 where a single family home was damaged, including broken windows and loss of roof shingles and decking, along with a windshield shattered on a vehicle. It continued northeast from there, causing sporadic tree damage as it headed towards a business located on CR 4965. At this business, a triple wide manufactured building was shifted off of its cement block base, and the metal siding and roof was pulled off of a building located next to it. The tornado continued northeast, damaging trees, and is believed to have lifted before crossing US 69. The maximum wind rating for this tornado was 95 mph.
A CoCoRahs observer reported quarter to ping pong ball sized hail in Palestine, TX.
A trained spotter reported half dollar sized hail along Interstate 45 near the Buc-ees in Ennis, TX.
Additional wind damage occurred in Leonard after the tornado had lifted. This damage is believed to have been caused by RFD winds. Homes and outhouses sustained minor roof damage along CR 4670. Along Short Street, several large trees were damaged, minor roof damage to gutters, shingles, and metal coverings was observed, and smaller outhouse buildings were damaged as well.
A public report indicated quarter sized hail in Rockwall, TX.
A public report indicated golf ball sized hail near Ravenna, TX.
Broadcast media reported ping pong ball sized hail in Kaufman, TX.
A public report indicated quarter sized hail in Tom Bean, TX.
Amateur radio reported nickel sized hail near the intersection of FM 1671 and FM 485.
A public report indicated nickel sized hail in Garland, TX.
Amateur radio reported nickel sized hail in Sadler, TX.
Straight-line winds damaged large trees and tree limbs, and caused minor damage to homes along a path near CR 2460 and 2440 to just northwest of Alba.
A public report indicated quarter sized hail in Southmayd, TX.
A trained spotter reported quarter sized hail about a mile east of Leagueville, TX.
A social media report indicated golf ball sized hail near New Baden, TX.
Hail up to 1 in diameter was reported on the SE side of Palestine.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012282, 1012283, 1012284, 1012285, 1012286, 1012287, 1012288, 1017219, 1012289, 1017220, 1012290, 1012291, 1012306, 1012292, 1012293, 1013682, 1012294, 1012295, 1012296, 1012297, 1012298, 1012299, 1012300, 1017592, 1012301, 1012302, 1012303, 1017221.